Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Austin/San Antonio, TX

March 15, 202214 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 15, 2022, 12:47 PM CDT for 14 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2022, 12:47 PM CDT (17:47 UTC)
Expired
Mar 15, 2022, 7:00 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Bexar County, TX, Blanco County, TX, Caldwell County, TX, Comal County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX, Medina County, TX, Real County, TX, Uvalde County, TX

The radar

The Austin/San Antonio radar (KEWX), 72 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS84 KEWX 151747
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1247 PM CDT Tue Mar 15 2022

...RED FLAG WARNING IS IN EFFECT UNTIL 5 PM THIS AFTERNOON FOR 
WIND AND LOW RELATIVE HUMIDITY ACROSS PORTIONS OF THE HILL COUNTY
AND THE I-35 CORRIDOR...

.Breezy northwesterly winds continue before gradually subsiding
late this afternoon into this evening while relative humidity
values fall near or below 20 percent.

TXZ171-185>191-203>208-152200-
/O.NEW.KEWX.FW.W.0004.220315T1747Z-220315T2200Z/
Llano-Real-Kerr-Bandera-Gillespie-Kendall-Blanco-Hays-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-
1247 PM CDT Tue Mar 15 2022

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE HILL COUNTRY
AND THE I-35 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect until 5 PM CDT this afternoon.

* WINDS...North 15 to 25 mph with gusts up to 30 to 35 mph.

* RELATIVE HUMIDITY...As low as 10 to 20 percent.

* IMPACTS...Extreme fire behavior growth is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
144 
WWUS84 KEWX 152159
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
459 PM CDT Tue Mar 15 2022

...RED FLAG WARNING EXTENDED UNTIL 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY ACROSS PORTIONS OF THE HILL COUNTY AND 
THE I-35 CORRIDOR...

.Breezy northwesterly winds continue before gradually subsiding
early this evening while relative humidity values continue to 
hold under 20 percent. RH recovery above 20 percent will occur 
early this evening and tonight.

TXZ171-185>191-203>208-160000-
/O.EXT.KEWX.FW.W.0004.000000T0000Z-220316T0000Z/
Llano-Real-Kerr-Bandera-Gillespie-Kendall-Blanco-Hays-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-
459 PM CDT Tue Mar 15 2022

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE HILL COUNTRY
AND THE I-35 CORRIDOR...

* WINDS...North 15 to 25 mph with gusts up to 30 to 35 mph.

* RELATIVE HUMIDITY...As low as 10 to 20 percent.

* IMPACTS...Extreme fire behavior growth is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
106 
WWUS84 KEWX 152359
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
659 PM CDT Tue Mar 15 2022

...RED FLAG WARNING TO EXPIRE AT 7 PM CDT THIS EVENING...

.With weakening winds and increasing RH, fire weather criteria
have fallen below critical thresholds, thus allowing for the
expiration of the Red Flag Warning.


TXZ171-185>191-203>208-160100-
/O.EXP.KEWX.FW.W.0004.000000T0000Z-220316T0000Z/
Llano-Real-Kerr-Bandera-Gillespie-Kendall-Blanco-Hays-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-
659 PM CDT Tue Mar 15 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE HILL COUNTRY AND
THE I-35 CORRIDOR...

With weakening winds and increasing RH, fire weather criteria
have fallen below critical thresholds, thus allowing for the
expiration of the Red Flag Warning.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 15, 12:22 PM CDT, 25 minutes earlier.

Area forecast discussion, Mar 15, 12:22 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1222 PM CDT Tue Mar 15 2022

.AVIATION...18Z TAF Package

VFR flight conditions through the period with mainly clear skies.
Breezy northwesterly winds continue this afternoon with wind gusts
between 20 to 25 knots at KAUS/KSAT/KSSF. Speeds will be slightly
weaker for KDRT. Winds subside late this afternoon and into this
evening. Winds are to shift overnight into Wednesday morning with
south to southeasterly winds by Wednesday afternoon.

&&

.PREV DISCUSSION... /ISSUED 632 AM CDT Tue Mar 15 2022/

AVIATION... /12Z TAFS/
VFR skies will extend through the TAF periods. Most of the post-
frontal winds will be decoupled through around 14Z. A few gusts over
22 Knots are possible in the late morning to midday, with lighter
winds to resume by mid to late afternoon.

PREV DISCUSSION... /ISSUED 259 AM CDT Tue Mar 15 2022/

.New SHORT TERM, LONG TERM...

SHORT TERM...
(Today through Wednesday)
Issued at 245 AM CDT Tue Mar 15 2022

In the wake of the spring storm system the cold front is moving
through rather weakly in the overnight hours. Upon daybreak 30 knot
winds above the surface should mix down and bring some brief 15-25
and gusty winds generally east of Hwy 281 with mainly 10 to 15 mph
winds by mid-afternoon. A slight NW component and relatively
moderate upstream temperatures in the upper 30s and 40s over West-
Central/NW TX should mean another afternoon of above normal max
temps in the mid 70 to low 80s. The air will be plenty dry and with
light winds, a few pockets of the Hill County may see lows in the
upper 30s. Most lows will be in the 40s and that should set up for
an even warmer afternoon Wednesday.

FIRE WEATHER...
Breezy conditions will combine with dry dewpoints along and west of
the Highway 281 corridor will make for some elevated to near
critical fire weather conditions today. South winds returning
Wednesday will make for a elevated to near critical fire weather
conditions over these same areas.

LONG TERM...
(Wednesday night through Monday)
Issued at 245 AM CDT Tue Mar 15 2022

An upper level low will be passing to our north on Thursday and this
will send a dryline into the western two-thirds of the area Thursday
afternoon. No convection is expected to initiate along this feature,
but very dry and warm air will move in behind this feature with
afternoon humidity values dropping into the 8-20 percent range west
of a Llano to Pearsall line. West winds behind the dryline will range
from 15-20 mph north of Highway 90 leading to critical fire weather
conditions there, but weaker winds are expected south of Highway 90
leading to elevated to near-critical fire weather conditions. Highs
Thursday will range from near 90 in the west to the upper 70s in the
east.

The cold front associated with the upper trough will move through the
area Thursday night, with a slight chance of showers and
thunderstorms in the eastern counties. Temperatures behind the front
Friday afternoon will be in the 70s. North winds 10-18 mph and
humidity values in the 17-35 percent range will lead to elevated to
near critical fire weather conditions once again. One last day of dry
air will continue Saturday before moisture begins to increase on
Sunday. With the increase in moisture, rain chances may be on the
increase once again by Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              47  82  53  83  49 /   0   0   0  10  10
Austin Bergstrom Intl Airport  42  81  49  83  49 /   0   0   0  10  10
New Braunfels Muni Airport     44  83  50  84  48 /   0   0   0  -   -
Burnet Muni Airport            43  81  52  83  45 /   0   0   0  10  -
Del Rio Intl Airport           46  88  54  91  50 /   0   0   0   0   0
Georgetown Muni Airport        45  81  51  83  47 /   0   0   0  10  10
Hondo Muni Airport             42  85  49  88  47 /   0   0   0   0   0
San Marcos Muni Airport        44  81  49  83  48 /   0   0   0  10  10
La Grange - Fayette Regional   46  80  52  78  52 /   0   0   0  10  20
San Antonio Intl Airport       46  82  52  83  50 /   0   0   0  -   -
Stinson Muni Airport           46  85  52  87  52 /   0   0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Brady
Long-Term...05
Decision Support...Treadway
Hazardous weather outlook, Mar 15, 3:30 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Tue Mar 15 2022

TXZ171>173-183>194-202>209-217>225-228-160900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Tue Mar 15 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near critical fire weather conditions from dry air and
breezy north winds are expected mainly west of the I-35 corridor
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to near critical fire weather conditions are expected
each day through Saturday due to low humidities, breezy winds,
and dry vegetation, especially west of I-35 during the midday
through early evening hours. An hour or two of critical fire
weather conditions in a few various spots cannot be ruled out for
each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 15, 9:56 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
956 AM CDT TUE MAR 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             1 SSE BASTROP STATE PAR 30.10N 97.28W
03/14/2022  E0.88 INCH       BASTROP            TX   PUBLIC

            SPOTTER NETWORK REPORT AND PUBLIC PICTURES
            OF NICKEL SIZE HAIL NEAR BASTROP STATE PARK.
            DELAYED REPORT.

&&

MB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:16 PM CDTSpecial Weather StatementEWXFayette44 min
Mar 14, 7:28 PM CDTSpecial Weather StatementEWXGonzales32 min
Mar 14, 7:58 PM CDTSpecial Weather StatementEWXFayette17 min
Mar 14, 8:23 PM CDTSpecial Weather StatementEWXWilliamson7 min
Mar 14, 8:36 PM CDTSpecial Weather StatementEWXDeWitt, Lavaca39 min
Mar 14, 8:39 PM CDTSpecial Weather StatementEWXLee21 min
Mar 14, 10:30 PM CDTSpecial Weather StatementEWXFayette45 min
Mar 14, 11:16 PM CDTSpecial Weather StatementEWXLavaca59 min

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.